[Image: masthead]

24-HOUR MH HOTLINE

800-644-9737

FOR EMERGENCIES ONLY

24-HOUR MH HOTLINE: 800-644-9737
FOR EMERGENCIES ONLY

My internist has told me to avoid drugs such as phenergan because it is related to anti-psychotic drugs that can cause an MH-like reaction. Is this true? If so, which drugs should I avoid that may be present during delivery?

Your internist is advising you well, but very conservatively. Some anti-psychotic agents cause a condition called neuroleptic malignant syndrome (NMS), which looks something like MH but has a different underlying cause.

Nonetheless, the conservative approach is to avoid this class of drugs in MH-affected patients. Phenergan is used for nausea in the hospital; it is unlikely you would need it, but it would be reasonable to avoid this class.

The drugs used for labor analgesia are safe.

Neuroleptic Malignant Syndrome Information Service
NMSIS
This item filed in the following categories:
  • MH and Pregnancy
The mission of MHAUS is to promote optimum care and
scientific understanding of MH and related disorders.